Alert archive / Wyoming / High Wind Warnings in 2022
High Wind Warning 60, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Dec 13, 2022, 2:38 PM MST for Albany County, Laramie County, Platte County, Wyoming. It was in force for 32 hr. 13 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 13, 2022, 2:38 PM MST (21:38 UTC)
- Expired
- Dec 14, 2022, 11:00 PM MST
- In force
- 32 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 66 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 13, 5:40 PM MST | BLIZZARD | Pumpkin Vine, WY | VISIBILITY OF 1/8TH OF A MILE AND WIND GUSTS 40 TO 50 MPH FROM 2:30 PM TO 5:40 PM. |
| Dec 13, 6:16 PM MST | BLIZZARD | 22 Nnw Pine Bluffs, WY | LARAMIE COUNTY FIRE DISTRICT 5 VIDEO AND GUN BARREL WYDOT SENSOR SHOWS BLIZZARD CONDITIONS BETWEEN 200 PM - 616 PM. |
| Dec 13, 6:27 PM MST | SNOW 3.5 | Laramie, WY | STILL SNOWING WITH SOME BLOWING SNOW. |
| Dec 13, 9:37 PM MST | HEAVY SNOW 18 | 1 Wsw Bobbie Thompson C, WY | OLD BATTLE SNOTEL IN THE SIERRA MADRE RANGE. ELEVATION 10000 FEET. SNOW WATER EQUIVALENT IS 1.0 INCHES AND THE SNOW TO LIQUID RATIO USED WAS 18 TO 1. |
| Dec 14, 10:00 AM MST | HEAVY SNOW 13 | 4 W Gun Barrel, WY | PUBLIC REPORT ON SOCIAL MEDIA VIA FACEBOOK OF SNOWFALL ACCUMULATION ESTIMATED BETWEEN 11 TO 13 INCHES. |
| Dec 14, 2:00 PM MST | HEAVY SNOW 8 | 1 Sw Pine Bluffs, WY | PUBLIC REPORT ON SOCIAL MEDIA VIA FACEBOOK OF 8 INCHES OF SNOWFALL. DURATION OF SNOWFALL WAS OVER 48 HOURS. |
| Dec 14, 3:38 PM MST | NON-TSTM WND GST 75 | 1 Sse Federal, WY | OFFICIAL NWS OBSERVER REPORTED A WIND GUST OF 75MPH BY PHONE AT 430PM MST. |
| Dec 14, 3:55 PM MST | NON-TSTM WND GST 61 | 11 Wsw Warren Af Base, WY | MESONET STATION UP226 10.5 NW NATURAL FORT (UPR). |
| Dec 14, 4:07 PM MST | NON-TSTM WND GST 61 | 11 Wsw Warren Af Base, WY | MESONET STATION UP226 10.5 NW NATURAL FORT (UPR). |
| Dec 14, 4:22 PM MST | NON-TSTM WND GST 59 | 1 Nw Cheyenne, WY | ASOS STATION KCYS CHEYENNE AIRPORT - CYS. |
| Dec 14, 5:06 PM MST | NON-TSTM WND GST 60 | 7 Sw Federal, WY | MESONET STATION WY48 7.4 SW FEDERAL (WYDOT). |
| Dec 14, 5:27 PM MST | NON-TSTM WND GST 58 | 11 Wsw Warren Af Base, WY | MESONET STATION UP226 10.5 NW NATURAL FORT (UPR). |
| Dec 14, 10:26 PM MST | NON-TSTM WND GST 60 | 7 Wsw Warren Af Base, WY | MESONET STATION WY39 6.7 W WARREN AF BASE (WYDOT). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.6 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 730 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
659 WWUS75 KCYS 132138 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 238 PM MST Tue Dec 13 2022 WYZ118-140545- /O.NEW.KCYS.HW.W.0060.221213T2138Z-221215T0600Z/ Central Laramie County- Including the city of Cheyenne 238 PM MST Tue Dec 13 2022 ...HIGH WIND WARNING IN EFFECT UNTIL 11 PM MST WEDNESDAY... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph. Blowing snow could reduce visibility to under one mile at times. * WHERE...Central Laramie County. * WHEN...Until 11 PM MST Wednesday. * IMPACTS...Mainly to transportation. Blowing snow could reduce visibility to under one mile at times. Strong cross winds will be hazardous to light weight and high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. Blowing snow could lead to visibility reductions and hazardous travel conditions. && $$
5 follow-up statements
676 WWUS75 KCYS 140529 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 1029 PM MST Tue Dec 13 2022 WYZ118-141430- /O.CON.KCYS.HW.W.0060.000000T0000Z-221215T0600Z/ Central Laramie County- Including the city of Cheyenne 1029 PM MST Tue Dec 13 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST WEDNESDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph. * WHERE...Central Laramie County. * WHEN...Until 11 PM MST Wednesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
427 WWUS75 KCYS 140951 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 251 AM MST Wed Dec 14 2022 WYZ117-150000- /O.EXA.KCYS.HW.W.0060.000000T0000Z-221215T0600Z/ South Laramie Range Foothills- Including the cities of Whitaker, Federal, and Horse Creek 251 AM MST Wed Dec 14 2022 ...HIGH WIND WARNING IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph. * WHERE...South Laramie Range Foothills. * WHEN...Until 11 PM MST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ WYZ118-150000- /O.CON.KCYS.HW.W.0060.000000T0000Z-221215T0600Z/ Central Laramie County- Including the city of Cheyenne 251 AM MST Wed Dec 14 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph. * WHERE...Central Laramie County. * WHEN...Until 11 PM MST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
983 WWUS75 KCYS 141809 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 1109 AM MST Wed Dec 14 2022 WYZ107-150215- /O.EXA.KCYS.HW.W.0060.000000T0000Z-221215T0600Z/ East Platte County- Including the cities of Wheatland and Guernsey 1109 AM MST Wed Dec 14 2022 ...HIGH WIND WARNING IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph. Blowing snow could reduce visibility to under one mile at times. * WHERE...East Platte County. * WHEN...Until 11 PM MST this evening. * IMPACTS...Mainly to transportation. Blowing snow could reduce visibility to under one mile at times. Strong cross winds will be hazardous to light weight and high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. Blowing snow could lead to visibility reductions and hazardous travel conditions. && $$ WYZ117-118-150215- /O.CON.KCYS.HW.W.0060.000000T0000Z-221215T0600Z/ South Laramie Range Foothills-Central Laramie County- Including the cities of Whitaker, Federal, Horse Creek, and Cheyenne 1109 AM MST Wed Dec 14 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph. Patchy blowing snow could reduce visibility. * WHERE...South Laramie Range Foothills. * WHEN...Until 11 PM MST this evening. * IMPACTS...Mainly to transportation. Blowing snow could reduce visibility to under one mile at times. Strong cross winds will be hazardous to light weight and high profile vehicles, including campers and tractor trailers.. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. Blowing snow could lead to visibility reductions and hazardous travel conditions. && $$
479 WWUS75 KCYS 150235 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 735 PM MST Wed Dec 14 2022 WYZ107-117-118-150600- /O.CON.KCYS.HW.W.0060.000000T0000Z-221215T0600Z/ East Platte County-South Laramie Range Foothills- Central Laramie County- Including the cities of Wheatland, Guernsey, Whitaker, Federal, Horse Creek, and Cheyenne 735 PM MST Wed Dec 14 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...Northwest winds 25 to 35 MPH with gusts up to 60 MPH. * WHERE...East Platte County, South Laramie Range Foothills and Central Laramie County. * WHEN...Until 11 PM MST this evening. * IMPACTS...Mainly to transportation. Blowing snow could reduce visibility to under one mile at times. Strong cross winds will be hazardous to light weight and high profile vehicles, including campers and tractor trailers. Blowing snow could lead to visibility reductions and hazardous travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
772 WWUS75 KCYS 150545 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 1045 PM MST Wed Dec 14 2022 WYZ107-117-118-150645- /O.EXP.KCYS.HW.W.0060.000000T0000Z-221215T0600Z/ East Platte County-South Laramie Range Foothills- Central Laramie County- Including the cities of Wheatland, Guernsey, Whitaker, Federal, Horse Creek, and Cheyenne 1045 PM MST Wed Dec 14 2022 ...HIGH WIND WARNING WILL EXPIRE AT 11 PM MST THIS EVENING... Sustained northwest winds of 30 to 40 MPH with gusts to around 55 MPH will continue through late tonight. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Dec 13, 10:40 AM MST, 3 hours 58 minutes earlier.
Area forecast discussion, Dec 13, 10:40 AM MST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1040 AM MST Tue Dec 13 2022
.SHORT TERM...(Today and tonight)
Issued at 500 AM MST Tue Dec 13 2022
.MAJOR WINTER STORM ONGOING...
The much advertised winter storm has begun to impact SE Wyoming and
the Nebraska Panhandle this morning. Widespread light to moderate
snow is being reported across the region with some significant
banding setting up from Cheyenne to Sidney. A period of heavy
snowfall across these areas may be just getting going during the
morning commute. Otherwise the forecast looks good based on
observational and radar trends, so no changes were made to the short
term forecast and active weather highlights.
By late Monday night...upper levels begin to become more
organized with the 700mb low closing off and deepening near the
Denver area. Surface low continues to intensify just northeast of
this low and northerly winds begin to strengthen over the CWA. By
09Z...surface low crosses into southwestern Nebraska and continue
to intensify to 991mbs. 700mb low located near the NE/KS/CO area.
Strong isentropic lift seen on the GFS 295 through 305K pressure
surfaces across the Panhandle into the southeast Wyoming plains.
Good upper level diffluence across the entire CWA as we are on the
north side of these lows...so precipitation expected to be
widespread after 06Z or shortly thereafter.
Looking at GFS winds...By 09Z looking at 750-800 winds of
35-40kts across the southeast Wyoming plains into the Panhandle.
They continue increasing into Tuesday morning. By 15Z
Tuesday...750/800mb winds up near 50kt across a large area east of
the Laramie Range.
With all this said...decided to upgrade all advisories to
warnings. Across the east...upgraded the central Laramie and east
foothill zones to Blizzard warnings. The north Laramie and Laramie
Valley zones were upgraded to winter storm warnings.
By far...the Panhandle looks to be the best area for heavy snow
and strong winds in the TROWAL...as they reside in a stronger
band of QPF Tuesday morning through the evening hours. Confidence
highest in these areas for significant snowfall and upped snow
amounts for these zones. Wrap around moisture stays with us
though Wednesday with decreasing QPF as low slowly moves east.
.LONG TERM...(Wednesday through Monday)
Issued at 500 AM MST Tue Dec 13 2022
Once the major winter storm currently impacting the region is over,
cold temperatures and blustery conditions will remain. Snow showers
will likely continue through the day Thursday, but mainly for the
high terrain as the better moisture hangs around the western portion
of the CWA. During this time, the Snowy and Sierra Madre Ranges
could pick up an additional few inches of snow.
Elevated winds across the plains east of the Laramie Range will
likely remain through Friday as decent MSLP gradients exist on the
backside of the winter storm's surface low. Could see wind gusts
of 35 to 45 MPH which could create areas of blowing snow and
reduced visibility even after the storm. High winds could return
to the wind prone areas by Saturday night. MSLP and 700 mb height
gradients steepen west of the Laramie Range with 700 mb winds
reaching 50 kts. Good subsidence also exists over the wind prones
during this time which will help mix these winds down to the
surface. The high wind potential could carry over into Sunday as a
250 mb jet passes over the CWA.
Very cold, well-below average temperatures are expected to stick
around long after the storm has passed. -16C to -20C 700 mb
temperatures hover over the CWA through Friday. This will lead to
high temperatures in the teens and 20s across the region. Overnight
temperatures will be even colder, with most locations dropping into
the single digits and even below zero. A very ~slight~ warm-up is
expected over the weekend as a very shallow and brief upper-level
ridge skirt the region. Widespread highs in the 20s and a few low
30s are expected over the weekend. Will have to keep an eye on the
temperatures early next week as both the deterministic GFS and ECMWF
are showing an extremely cold arctic airmass dropping down from
Canada. Of course, this is still over 7 days out so the models may
change during this time. But, overall, a return to normal
temperatures does not look likely within the next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday morning)
Issued at 1040 AM MST Tue Dec 13 2022
Ongoing winter storm will continue to produce widespread snow
resulting in IFR-LIFR conditions through Wednesday morning. Brief
periods of heavy snow are possible at KCDR, KSNY and KBFF through
00Z. Strong north to northwest winds with gusts at or above 40 kt
will occur for all terminals except KRWL resulting in very low
visibility in blowing snow.
&&
.FIRE WEATHER...
Issued at 500 AM MST Tue Dec 13 2022
A major winter storm will continue impacting southeast Wyoming and
the Nebraska panhandle through Wednesday. Fire weather is not a
concern as widespread accumulating snow is expected across the
region. Cold temperatures will continue after the storm, so snowpack
will likely persist for days after the storm. Gusty winds will be
possible through the weekend.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Blizzard Warning until 11 PM MST Wednesday for WYZ101-102-107-
108-110-116>119.
Winter Storm Warning until 11 PM MST Wednesday for WYZ103-106-
115.
Winter Storm Warning until 5 PM MST Wednesday for WYZ104-105-109-
111>114.
NE...Blizzard Warning until 11 PM MST Wednesday for NEZ002-003-
019>021-054-055-095-096.
&&
SHORT TERM...GCC
LONG TERM...SF
AVIATION...MAJ
FIRE WEATHER...SFIn the hours before
Local storm report, Dec 13, 11:56 AM MST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1156 AM MST TUE DEC 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1146 AM NON-TSTM WND GST VEDAUWOO 41.16N 105.40W
12/13/2022 M58 MPH ALBANY WY MESONET
MESONET STATION KVDW VEDAUWOO (WYDOT).
&&
MRDNearby
High Wind Warnings in Wyoming, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.